Virginia, 2001

Winter Storm in Virginia, January 1 to 2, 2001

January 1 to 2, 2001 · NWS MRX · 5 events in 5 counties and zones

A strong upper level disturbance swept through the Tennessee Valley and southern Appalachains bringing a round of light snow to the area. Amounts were generally 1 to 3 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong upper level disturbance swept through the Tennessee Valley and southern Appalachains bringing a round of light snow to the area. Amounts were generally 1 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 31, 8:19 PM EST, 6 hours 41 minutes earlier.

Area forecast discussion, Dec 31, 8:19 PM EST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EST SUN DEC 31 2000

CURRENT FCST IN DECENT SHAPE AS SOME SNOW STILL TO COME OVERNIGHT...
MAINLY WRN ZONES AS S/WV MAKES ITS WAY E THRU THE MS VLY. EXPECT
-SN WITH THIS FEATURE ON THE PLATEAU AND SE TN BEGINNING ARND
2 AM EST. CHC FOR SNOW CONTINUES ON NEW YEAR'S DAY AS UPR LO DROPS
SE TWD THE FA. MIN TEMPS IN THE BALLPARK FOR TONIGHT.

.MRX...
NC...NONE.
TN...N$ONE.
VA...NONE.

In the hours before

Special weather statement, Dec 31, 11:32 PM EST, 3 hours 28 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EST SUN DEC 31 2000

...SNOWY NEW YEARS DAY ANTICIPATED ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA...

A DEVELOPING UPPER LEVEL STORM ACROSS THE MISSISSIPPI VALLEY WILL
SPREAD SNOW INTO EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST
NORTH CAROLINA BY EARLY MONDAY MORNING WITH OCCASIONAL SNOW
ANTICIPATED FOR NEW YEARS DAY.  LIGHT TO MODERATE SNOW IS EXPECTED
AREA-WIDE WITH SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BY
EARLY AFTERNOON MONDAY.  LOCALLY HEAVIER ACCUMULATIONS ARE POSSIBLE
ACROSS THE HIGHER TERRAIN.

PERSONS PLANNING ON TRAVELING NEW YEARS DAY SHOULD BE PREPARED FOR
WINTRY TRAVEL CONDITIONS WITH AREA ROADWAYS POSSIBLY BECOMING SNOW
PACKED AND ICY...ESPECIALLY BRIDGES AND OVERPASSES.  GIVE YOURSELF
EXTRA TIME TO REACH YOUR DESTINATION NEW YEARS DAY AND SLOW DOWN.

SCATTERED SNOW SHOWERS OR FLURRIES ARE ANTICIPATED TO CONTINUE MOST
LOCATIONS MONDAY NIGHT INTO EARLY TUESDAY.  MINOR ADDITIONAL
ACCUMULATIONS ARE POSSIBLE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE AND THE FAR EASTERN TENNESSEE MOUNTAINS.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WINTER
WEATHER ADVISORIES FROM YOUR NATIONAL WEATHER SERVICE.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Lee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Winter Storm, Russell

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Russell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Scott forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Winter Storm, Washington / Bristol

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Washington / Bristol forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Winter Storm, Wise / Norton

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Wise / Norton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229357, 5229358, 5229359, 5229360, 5229361.